Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
195 Doctors are Online

Itchy bumps on eyelid and lips. Prescribed steroid. On menopause. Allergic reaction?

User rating for this question
Very Good
Answered by

Practicing since : 2008
Answered : 2297 Questions
A week ago Friday I developed an itchy right eyelid and my lips developed little bumps and felt somewhat raw. The next day a rash began developing on my left cheek - raised bumps and itchy. Sunday my eye was swollen and discolored and the rash was spreading down my neck so I saw physician. He prescribed a steroid believing I was experiencing an allergic reaction. My anus was also somewhat itchy. A week later my rash returned - I was no longer taking the steroid as the seven day dose was complete. I returned to the physician and he prescribed a stronger and longer dose. Everything cleared quickly however I noticed as I got out of the shower this evening that I have two blue veins protruding around my temple and hairline. I am also experiencing some numbness/tingling under my left eye and down my jaw bone. My upper teeth may be numb as well.
I am 46 and consider myself to be in good health - up til a week ago the last time I saw a doctor for anything beyond annual check-ins was 9 years ago. I am closing in on menopause - it's been nine months since my last period - but that has been pretty easy from the horror stories I hear. The only supplement/RX I take is probiotics and the current RX - prednisone 10mg for ten days....tapering off the pills every two days 5,5,4,4,3,3,2,2,1,1 (the last round was 4mg starting with 7 pills tapering a pill each day )
I did recently introduce a new artificial sweetener to my diet the week I experienced the first break out and had quite a bit of it when my eye began itching. I had more the next evening but have not touched it since that evening.
How concerned should I be? Do I need to head to the ER, wait til tomorrow and get an appointment, or wait it out? Is this related to the suspected allergy or could this be something entirely separate? Is an allergy perhaps an incorrect diagnosis?
Thank you! XXXXXXX
Posted Mon, 28 Oct 2013 in Skin Hair and Nails
Answered by Dr. Shruti Rijhwani 2 hours later
Brief Answer:
I think you need to report back to your doctor...

Detailed Answer:
Dear Madam,

Well looking into the problem all your symptoms points towards allergic causes; but considering strong family history we should consider autoimmune condition. However I would not bother you to investigate now as autoimmune testing is not feasible at this time.

Yes, artificial sweeteners does lead to such allergies.

Therefore I think at this point of time, you need to report back to your treating doctor or the ER.

Hope this helps. Let me know if you need clarifications.

Take care

Dr. Shruti
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor